Regularity criterion on weak solutions to the navier-stokes equations

Hideo Kozono, Hermann Sohr

Research output: Contribution to journalArticle

41 Citations (Scopus)


In a domain ω ⊂ Rn, consider a weak solution u of the Navier-Stokes equations in the class u ε L∞(0, T;Ln(ω)). If lim supt→t*-0 ||u(t)||n n-||u(t*)||n n is small at each point of t* ε (0, T), then u is regular on ω̄ × (0, T). As an application, we give a precise characterization of the singular time; i.e., we show that if a solution u of the Navier-Stokes equations is initially smooth and loses its regularity at some later time T* < T, then either lim supt→T*-0 ||u(t)||Ln(ω) = +∞, or u(t) oscillates in Ln(ω) around the weak limit wlimt→ T*-0 u(t) with sufficiently large amplitude. Furthermore, we prove that every weak solution u of bounded variation on (0, T) with values in Ln(ω) becomes regular.

Original languageEnglish
Pages (from-to)535-554
Number of pages20
JournalAdvances in Differential Equations
Issue number4
Publication statusPublished - 1997
Externally publishedYes


ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics

Cite this